Monday, November 26, 2007

Vice President Cheney Gets Atrial Fibrillation

Well, it was bound to happen.

Take a man with significant coronary artery disease, a prior history of more than enough cardiac bypass operations, a weakened heart muscle that requires an automatic defibrillator, and a prior deep venous thrombosis (blood clot) in his leg and what to you get? An almost inevitable likelihood that he will develop a heart rhythm disturbance, too.

It seems Vice President Dick Cheney has suffered another common complication of a weakened heart: atrial fibrillation (afib).

Atrial fibrillation, characterized by an irregular heart rhythm disturbance in the upper chambers of the heart (atria), becomes symptomatic in a variety of ways:
  • It can made the lower chambers of the heart (ventricles) race too fast
  • It can cause an uncomfortable irregularity of the heart rhythm that can be disturbing to the individual (called "palpitations")
  • It can reduce the efficiency of the pumping action of the heart, making people feel more short of breath or perhaps develop a slight cough (as the above article suggests)
  • Or, commonly, it can be completely silent and not cause any symptoms.
But by far and away the main concern with afib in someone like Mr. Cheney is its propensity to increase his risk of stroke. Fortunately for Mr. Cheney, however, this risk was minimized because he was probably taking warfarin (Coumadin®) for treatment of the earlier blood clot in his leg. More ominously, however, the presence of his persistent cough may have represented congestive heart failure (where fluid backs up into the lungs) caused by the reduced efficiency of his heart to pump blood in this rhythm.

Afib that occurs in someone who already has an automatic defibrillator presents additional therapeutic challenges. In defibrillator patients, if afib causes the heart to race too fast, the heart rate could exceed the rate limit in the defibrillator's pre-programmed settings that helps it separate normal from abnormal heart rates. If the lower chamber (ventricular) rate exceeds this limit, then the device might detect the rhythm as excessive, charge, and deliver a shock to attempt to correct the rhythm. If the shock encompasses the upper chambers sufficiently, it can restore the atrial fibrillation rhythm back to normal. If not, the lower chambers can be driven progressively faster by the upper chambers again, and additional shocks could occur. To prevent this, rate control medications (such as beta blockers) are an important therapeutic strategy.

So what usually happens next?

First, the White House really doesn't want or need this publicity. So the most logical step will be to convert Mr. Cheney's heart rhythm back to normal quickly. Provided he is on adequate anticoagulation, this could be performed right away, often using his defibrillator to restore his atrial rhythm to normal (an "internal" cardioversion) while sedated. If unsuccessful, a more conventional "external" cardioversion could be performed by applying a jolt of electricity across his chest to reset the heart rhythm - much like one hits "Alt-Ctrl-Del" on a PC to reboot it (sorry, I digress...) If these methods are objectionable to Mr. Cheney, pharmachologic cardioversion with a medication like ibutilide (Corvert®) could also be attempted. By restoring the rhythm back to normal quickly, Mr. Cheney loses his star power before the media and gets back to his business as Vice President. And as predicted, it's already been done.

Long-term, there will be a discussion if Mr. Cheney should remain on an anti-arrhythmic medication. This will most likely depend on the severity of symptoms he experienced with his afib. If the symptoms were deemed severe enough, he might placed on a medication to attempt to maintain normal atrial rhythm. The efficacy of these anti-arrhythmic medications are at best about 60% effective long-term at maintaining normal rhythm after one year. On the other hand, if his symptoms were minimal, then a rate-control medication (i.e., beta blocker) coupled with anticoagulation might be the better long-term option.

It would seem unlikely that Mr. Cheney would opt for primary catheter ablation of his atrial fibrillation right now, especially given the inherent risks to the procedure, but should the medicines prove ineffective at managing his symptoms, or if his atrial fibrillation rates prove difficult to control with medications alone, then catheter ablation might offer some effective therapeutic options.

No matter how you cut it, though, this rhythm disturbance is likely to be a recurrent problem for Mr. Cheney. Hopefully, its effects can be minimized with close management and follow-up.



Eric, AKA The Pragmatic Caregiver said...

A great analysis as always!

Say, what do you think Mr. Cheney's total lifetime cost for cardiac care has been so far, based on community norms? I'm just wondering how much of a financial burden he is on the FEHB program, and if he were in a typical employer program, how much he'd have shelled out out-of-pocket.


DrWes said...

Eric -
Well I'm sure it's plenty... but when I think about many of the elderly patients who spend months in hospitals and ICU's for multiple challenging medical conditions and the costs inherent to those long hospital stays... well, the difference between Mr. Cheney and those folks might not be as profound as you might think. In fact, because he only does "touch and gos" with the healthcare system due to his political stature, his costs (per procedure) might actually be less than the average Joe.

Anonymous said...

Great Blog:

Question for you regarding Mr. Cheney. Let's assume that Mr. Cheney develops chronic afib and eventually needs to have his ICD generator changed out. His coumadin would need to be stopped for the pocket exploration and the ICD would need to be fired when replaced to ensure proper functioning. In summary, he would be shocked while not on coumadin. Do you bridge him (or anyone) with Lovenox knowing that it would still need to be stopped to open the pocket? Do you do a routine TEE before generator change out? What if there is a thrombus on TEE? Do you postpone the generator change out? How do you tackle these issues and what is the standard of care?

Thanks in advance!


Eric, AKA The Pragmatic Caregiver said...

Right, but those end-of-life costs are hefted, for the most part, onto Medicare, which is "designed" to support sicker older adults.

I mean, dude's been having MIs since he was 30ish. Four MIs? Four bypasses? ICD?

Not to get political or nothin'. ;0)

But I sat down with published reports of Dick's heart problems, and a copy of the Washington State scoresheet that is used to determine if you're insurable. . . before I get out of the first half-dozen pages, I get a score of 3050. Try it for yourself at

Ironically, Dick wouldn't be able to buy those fun individual policies that the administration swears are the answer to healthcare finance. The irony is not lost on me...


DrWes said...

Mike -

You ask some challenging questions, and before I bite, let me say there is no "standard of care" regarding management of the situation you describe.

I think it is helpful to note that the annual risk of stroke from non-rheumatic atrial fibrillation is about 1.5-3%, given what little I know about his prior medical history. Mr. Cheney's DAILY risk of stroke is therefore very low. Some would taper his coumadin to a low 1.8-2.0 range and do his replacement (my preference) and restart coumadin the evening after surgery and not use heparin at all. I am aware of others who feel comfortable performing ICD replacement with therapeutic INR's.

Most EP's I know avoid lovenox post-operatively because (1) it has peak anticoagulation that is difficult to assess and (2) has no antidote should bleeding occur.

If Mr. Cheney was at exceedingly HIGH risk (metallic prosthetic heart valve, for instance) then stopping coumadin and bridging w/Lovenox until 24 hrs before surgery (and beginning heparin 12 hrs after surgery) until the INR is therapeutic might be advisable. If his INR had been therapeutic pre-procedure, I see no reason to routinely perform TEE prior to ICD replacement.

Just my $0.02